Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Jackson, MS

March 5, 2018Hinds County, Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 5, 2018, 9:49 PM CST for Hinds County, Mississippi. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2018, 9:49 PM CST (03:49 UTC)
Expired
Mar 5, 2018, 11:45 PM CST
In force
116 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 22 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

709 
WGUS54 KJAN 060349
FFWJAN
MSC049-060545-
/O.NEW.KJAN.FF.W.0014.180306T0349Z-180306T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
949 PM CST MON MAR 5 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Hinds County in central Mississippi...

* Until 1145 PM CST

* At 948 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jackson and Byram. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3224 9035 3240 9026 3240 9008 3236 9011
      3234 9011 3231 9016 3229 9015 3229 9018
      3226 9018 3225 9021 3220 9018 3218 9021
      3218 9024 3216 9024 3215 9025 3215 9024
      3212 9024 3212 9025

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 9:11 PM CST, 38 minutes earlier.

Area forecast discussion, Mar 5, 9:11 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
911 PM CST Mon Mar 5 2018

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
The window of opportunity for severe thunderstorm is quickly
fading out this evening. A few storms along frontal boundary may
bring moderate to heavy rainfall and gusty conditions at times. The
cold front is nearly half way through our CWA and will continue
to push through late tonight and early this morning. Clouds will
begin to break in the NW region before sunrise and nearly the
entire region will be seeing clear skies tomorrow before noon.
With clouds slowly breaking and light northernly winds, the
temperatures tonight in the Northern Delta will dip to the mid-
40s while areas to the SE will be in the lower-50s. /SKH/

Prior discussion below:

This Evening through Tuesday:

A Marginal Risk for severe weather will continue across the
western half of our forecast area through around midnight tonight
- including far southeast Arkansas, central and northeast
Louisiana, and areas in Mississippi west of Interstate 55. As a
stacked low pressure system spins over the Northern High Plains
this afternoon, a cold front extends south along the Mississippi
River Valley into northern Louisiana. Daytime heating and warm,
moist advection ahead of the cold front have boosted dewpoints to
around 65 degrees as far north as Cleveland, MS and Stuttgart, AR.
A line of robust thunderstorms has developed along the portion of
the front from southeast AR to central LA, as 1000 J/kg of MLCAPE
and 40-50 kts of 0-6km shear have allowed for these storms to
become better organized. A few storms have already exhibited
supercell characteristics. With the discrete nature of these
storms, hail and damaging winds will be the primary hazards.
Generally weaker low- level shear across most of the line will
limit tornado potential, however low-level shear is sufficient
enough across the ArkLaMiss Delta region for supercells to be
capable of producing tornadoes.

The threat for severe weather will decrease after sunset tonight,
as the storms move into a less supportive environment and
instability weakens with the loss of daytime heating. Therefore
even though thunderstorms may linger after midnight and for areas
east of Interstate 55, the severe threat will have diminished by
that time and for those areas. Cooler and drier air will begin to
filter into our forecast area by morning as the front clears the
area. Rain chances should end in the Pine Belt by around 9 AM
tomorrow morning. High temperatures should be right around normal
(mid 60's) under sunny skies. As the low pressure system passes to
our north and surface pressure continues to rise during the day,
west winds at around 10 to 15 mph are expected for the afternoon
hours. A few gusts of up to 25 to 35 mph may be possible across
the Highway 82 corridor if some stronger winds can mix down during
the afternoon. /NF/

Wednesday to Monday:

The weather pattern for the middle portion of the week will be
dominated by a anomalous E CONUS trough (Great Lakes upper low)
which will allow for strong sfc higher pressure to build in. Cold
air advection (CAA) will be pretty stout on Wed with 925-850mb
temps running in the 10th percentile. These cold conditions will
support temps some 5-10 degrees below avg Wed-Thu with some
frost/freeze potential (esp Thu and Fri mornings). Each morning,
the NE half of the area will have the greatest potential to see
near or sub freezing temps. At this time, we will continue to
highlight this threat in our HWO graphics.

Look for a quick warmup for Friday with some 70s being reached
(could be more 70s if sunshine prevails). This increasing warmth
will be in response to an approaching shortwave which will impact
the region over the weekend. Look for moisture to increase as
well, especially Friday night into Saturday. As for storm
potential Sat into Sat night, a good deal of uncertainty exists in
how this system will evolve and what sort of hazards may play out
in our area. One thing that the global models do indicate is cold
temps aloft will exist along with strong deep layer shear. Much
will hinge on how quality marine moisture gets used up with any
coastal or off short convective complex. However, there does seem
to be sufficient moisture return into the forecast area to support
convection. At a minimum, convection is the likely steep lapse
rate environment would support large hail. Due to the prev noted
uncertainty, we will continue to monitor this potential system as
it remains in the day 5- 6 timeframe.

A return to cooler conditions is anticipated early next week with
another shot at a frost/freeze in the early/mid week timeframe.
/CME/

&&

.AVIATION...
00Z TAF discussion:
Showers and storms are moving across northeast Louisiana and
portions of the Mississippi Delta. These will continue to track
east through the evening. Those storms that reach severe limits
will have potential to bring quarter size hail. These will also
reduce ceilings and especially vis at any TAF site these storms
affect. Outside of storms, VFR conditions will continue. Winds
will eventually shift out of the north and could be gusty at times
through the night into early tomorrow morning. Rain will move out
of the region during the morning hours and VFR conditions will
return to all sites tomorrow. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       49  66  37  56 /  98   6   0   0
Meridian      52  66  38  57 /  91  32   0   0
Vicksburg     48  66  37  56 /  85   1   0   0
Hattiesburg   52  66  39  60 /  94  89   0   0
Natchez       52  67  40  56 /  90   7   0   0
Greenville    44  65  36  54 /  18   0   0   0
Greenwood     45  64  36  53 /  69   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

12
Hazardous weather outlook, Mar 5, 4:45 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
445 PM CST Mon Mar 5 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-027-034>036-
040>043-047-048-053-054-059>061-062245-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Carroll-Washington-Humphreys-Holmes-Issaquena-
Sharkey-Yazoo-Madison MS-Warren-Hinds-Claiborne-Copiah-Jefferson-
Adams-Franklin MS-
445 PM CST Mon Mar 5 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through this Evening

Isolated severe thunderstorms are possible late this afternoon and
evening until around 10 PM CST. The primary hazards from these
storms will be hail up to the size of golf balls and damaging wind
gusts up to 60 mph, although a tornado cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

A light freeze is possible early Thursday and Friday mornings,
especially across areas of Mississippi north of Interstate 20 and
east of Interstate 55. Elsewhere across the area, patchy frost will
be possible Thursday and Friday mornings. After an early start to
the growing season, these conditions could cause damage to
unprotected sensitive vegetation early Thursday and early Friday.
This potential weather event is still several days away and the
timing and impacts will likely be adjusted in later forecasts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

MSZ026-028>033-037>039-044>046-050>052-055>058-063>066-072>074-
062245-
Grenada-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-
Winston-Noxubee-Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-
Simpson-Smith-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
445 PM CST Mon Mar 5 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

A light freeze is possible early Thursday and Friday mornings,
especially across areas of Mississippi north of Interstate 20 and
east of Interstate 55. Elsewhere across the area, patchy frost
will be possible Thursday and Friday mornings. After an early
start to the growing season, these conditions could cause damage
to unprotected sensitive vegetation early Thursday and early
Friday. This potential weather event is still several days away
and the timing and impacts will likely be adjusted in later
forecasts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

MSZ049-062-062245-
Rankin-Lincoln-
445 PM CST Mon Mar 5 2018

This hazardous weather outlook is for portions of central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through this Evening

Isolated severe thunderstorms are possible late this afternoon and
evening until around 10 PM CST. The primary hazards from these
storms will be hail up to the size of golf balls and damaging wind
gusts up to 60 mph, although a tornado cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

A light freeze is possible early Thursday and Friday mornings,
especially across areas of Mississippi north of Interstate 20 and
east of Interstate 55. Elsewhere across the area, patchy frost
will be possible Thursday and Friday mornings. After an early
start to the growing season, these conditions could cause damage
to unprotected sensitive vegetation early Thursday and early
Friday. This potential weather event is still several days away
and the timing and impacts will likely be adjusted in later
forecasts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Mar 5, 7:30 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
730 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     4 SSE WINONA            33.44N 89.70W
03/05/2018                   MONTGOMERY         MS   BROADCAST MEDIA

            TREE WAS BLOWN DOWN NEAR THE INTERSECTION OF
            OLDHAM ROAD AND HIGHWAY 407.

&&

JC
Local storm report, Mar 5, 7:32 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
732 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     1 NW WINONA             33.50N 89.74W
03/05/2018                   MONTGOMERY         MS   BROADCAST MEDIA

            AN 18 WHEELER WENT OFF A ROAD AND INTO A
            RAVINE ALONG US HIGHWAY 82 NEAR HIGHWAY 51.

&&

JC
Special weather statement, Mar 5, 7:41 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
741 PM CST MON MAR 5 2018

MSZ032-033-038-060215-
Oktibbeha MS-Winston MS-Choctaw MS-
741 PM CST MON MAR 5 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHOCTAW...SOUTHERN
OKTIBBEHA AND NORTHEASTERN WINSTON COUNTIES UNTIL 815 PM CST...

At 740 PM CST, Meteorologists were tracking a strong thunderstorm
over Ackerman, or 14 miles northwest of Louisville, moving east at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Craig Springs around 800 PM CST.
  Betheden and Millcreek around 805 PM CST.

Other locations impacted by this storm include Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3329 8879 3329 8881 3324 8881 3309 8888
      3325 8927 3342 8919 3344 8872
TIME...MOT...LOC 0140Z 290DEG 32KT 3332 8915

DB
Special weather statement, Mar 5, 8:35 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
835 PM CST MON MAR 5 2018

MSZ048-049-060315-
Hinds MS-Rankin MS-
835 PM CST MON MAR 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RANKIN AND EAST CENTRAL
HINDS COUNTIES UNTIL 915 PM CST...

At 835 PM CST, Meteorologists were tracking a strong thunderstorm
over Jackson, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Flowood and Richland around 845 PM CST.
  Pearl around 850 PM CST.
  Monterey around 855 PM CST.
  Brandon around 900 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3227 9034 3243 9027 3243 9024 3240 9024
      3240 9011 3234 8978 3207 8991
TIME...MOT...LOC 0235Z 290DEG 31KT 3233 9023

DB
Special weather statement, Mar 5, 8:55 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
855 PM CST MON MAR 5 2018

LAZ016-MSZ047-048-060345-
Madison LA-Warren MS-Hinds MS-
855 PM CST MON MAR 5 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON PARISH...
CENTRAL WARREN AND SOUTHWESTERN HINDS COUNTIES UNTIL 945 PM CST...

At 855 PM CST, Meteorologists were tracking a strong thunderstorm
near Vicksburg, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Vicksburg around 900 PM CST.
  Bovina and Flowers around 915 PM CST.
  Newman around 920 PM CST.
  Edwards around 925 PM CST.

Other locations impacted by this storm include Mound and Delta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3248 9100 3247 9096 3242 9096 3245 9094
      3244 9088 3245 9087 3237 9050 3208 9064
      3212 9072 3222 9073 3219 9075 3219 9078
      3218 9079 3217 9077 3216 9077 3215 9079
      3227 9106
TIME...MOT...LOC 0255Z 283DEG 36KT 3234 9095

DB
Special weather statement, Mar 5, 9:36 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
936 PM CST MON MAR 5 2018

MSZ049-050-056-060430-
Smith MS-Scott MS-Rankin MS-
936 PM CST MON MAR 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN...NORTHERN
SMITH AND SOUTHERN SCOTT COUNTIES UNTIL 1030 PM CST...

At 936 PM CST, Meteorologists were tracking a strong thunderstorm 7
miles southeast of Pelahatchie, or 10 miles southwest of Morton,
moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pulaski around 955 PM CST.
  Burns around 1010 PM CST.
  Homewood around 1015 PM CST.
  Pineville around 1030 PM CST.

Other locations impacted by this storm include Polkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3215 8985 3232 8980 3227 8933 3201 8941
TIME...MOT...LOC 0336Z 284DEG 18KT 3222 8974

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:27 PM CSTSevere Thunderstorm WarningJANAttala, Carroll, Choctaw, Montgomery, Webster37 min
Mar 5, 6:29 PM CSTSevere Thunderstorm WarningJANIssaquena, Warren61 min
Mar 5, 7:10 PM CSTTornado WarningJANHinds, Madison, Warren21 min
Mar 5, 7:41 PM CSTSpecial Weather StatementJANOktibbeha34 min
Mar 5, 8:35 PM CSTSpecial Weather StatementJANRankin40 min
Mar 5, 8:55 PM CSTSpecial Weather StatementJANWarren50 min
Mar 5, 9:36 PM CSTSpecial Weather StatementJANSmith54 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.